What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 8, 1:44 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 8, 1:44 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
244 PM EDT Fri Sep 8 2023
.SYNOPSIS...
Troughing persists near the area into early next week. Ridging
building in from offshore could regain control of the weather
pattern by the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Fri...Showers and thunderstorms are developing as
expected this afternoon, aided by plentiful low level moisture,
lift from the sea breeze and good instability with MLCAPES
around around 2500 J/kg. The storms should be most numerous
along/west of the Highway 17 corridor as the sea breeze
continues it's inland march. There is a chance for an isolated
damaging wind gust and 1" hail in the stronger storms. SPC has
expanded the "Marginal" severe outlook (Level 1 of 5) east into
our coastal plain counties to account for this risk. Looks like
this convection will be tied closely to the diurnal cycle with
the activity waning around 00Z this evening due to the loss of
surface heating.
Overnight, skies should clear and with continued light winds and
high low level moisture content, patchy fog and low clouds are
expected to develop especially west of Highway 17 where the
guidance has the strongest signal for this to occur. Along and
near the coast, scattered to numerous showers and thunderstorms
are forecast to develop over the very warm near shore waters
where conditional instability will reside late this evening then
advect inland into coastal locations after midnight. Not
expecting severe weather with this nocturnal activity but some
locally heavy rains will be possible. Lows will range from the
upper 60s to lower 70s inland and mid 70s coast.
&&
.SHORT TERM /SATURDAY/...
As of 240 PM Fri...A cut-off upper low is expected to be pulled
north towards the Carolinas as another strong shortwave trough,
currently over the central plains, dives into the southeastern
CONUS. Additional lift will come in the form of a cold front
expected to stall out to our west. Ongoing scattered showers
and storms along the coast in the morning will spread inland and
become more numerous, especially in the afternoon. The main
threat will be locally heavy rains as PW values approach 2",
though the SPC has outlooked areas just to our west with a
"Marginal" severe weather threat (Level 1 of 5) so an isolated
damaging wind gust or 1" hail report not out of the question in
the stronger storms. Expecting the activity to be most numerous
over the southern and central coastal plain which will be
closest to the weakening cold front. Highs will be in the mid
80s area wide.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
As of 355 AM Fri...
Sunday through Tuesday...The front will remain stalled near the
area on Sunday. Above average PWATs streaming along the
boundary and the slow-moving southeastern shortwave favor
another round of showers and thunderstorms with the threat of
heavy rainfall. By the start of the work week, the mid-level
energy will begin pushing offshore and the surface front will
gradually follow suit. Monday and Tuesday will have the lowest
rain chances in the period, thinking that any shower/storm
activity will be confined to local seabreezes and remain
isolated. Highs remain in the mid to upper 80s.
Wednesday and Thursday...By Wednesday, another strong mid-
level shortwave will pivot towards the region driving a quick
moving cold front towards the Carolinas ushering in better
shower and thunderstorm chances as PWATs return to between
1.75-2 inches. Current model consensus has the front fully
crossing our area by late Thursday with a much more fall-like
continental airmass ushering in a reprieve from current muggy
conditions.
Major Hurricane Lee will continue to track across the open
Atlantic through the period. Bulk of available guidance
continues to advertise an out-to-sea solution relative to the
Carolinas, but since this is still several days away it remains
imperative to stay tuned to updates from the National Hurricane
Center. Confidence is high that Lee will bring dangerous coastal
conditions, particularly the latter half of next week. See the
TIDES/COASTAL FLOOD section for details.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday/...
As of 240 PM Fri...Scattered strong showers and thunderstorms
will be in vicinity of the TAF sites through 00Z this evening
before dissipating producing occasional sub VFR conditions.
Overnight plentiful low level moisture will remain across
eastern NC and with good radiational cooling expected,
widespread MVFR light fog should occur after 6Z at all
terminals. Over the northern and central coastal plain, there is
a strong signal for widespread stratus and IFR ceilings to
occur late tonight as well (KISO/KPGV). The fog and stratus
should mix out by mid morning, setting the stage for diurnal
heating and the re-development of scattered to numerous showers
and thunderstorms after 16Z.
LONG TERM /Saturday night through Wednesday/...
As of 400 AM Fri...Predominantly VFR conditions expected
outside of TSRA chances through the period. A High probability
of precipitation continues on Sunday, especially for coastal
plain terminals. A much more isolated TSRA risk will continue
Monday and Tuesday. As with any convective regime, fog is
possible in freshly saturated areas each evening if skies can
clear sufficiently.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 240 PM Fri...Little change is expected through Sat as the
waters will remain west of a weakening stalled frontal boundary
inland. Expect southerly flow 5-15 kt and 2-3 ft seas in a
combination of medium period background/trade swell and weak
southerly windswell. Increased convection over the waters is
expected tonight into SAt morning, with locally gusty winds and
frequent lightning in/near thunderstorms.
LONG TERM /Saturday night through Wednesday/...
As of 410 AM Fri...Remarkably persistent marine conditions
expected through the long term period as generally southerly
flow of 10-15 kts continues on the western periphery of the
Bermuda high. A cold front will stall over the mainland
tomorrow, keeping flow southerly. Seas will remain at around 2-4
feet through the period.
Attention turns to distant Major Hurricane Lee from Sunday
onwards. Through the long term, the storm will remain well out
in the open Atlantic but generate powerful swell. By Sunday,
swell periods are expected to jump to between 16-18 seconds as
that energy begins to reach the NC coast. The increase in seas
will lag by a few days, and swell periods will drop slightly but
still at around 14-15 seconds. By Tuesday seas of 6+ feet will
begin to impact area waters, increasing further through the
remainder of the week.
&&
.TIDES/COASTAL FLOODING...
As of 240 PM Fri...Major Hurricane Lee will pass north of the
Lesser Antilles through early next week, producing strong, long
period southeastern swell. This longer period swell will
initially reach area beaches late Sunday into Monday, with much
higher waves most likely arriving on Tuesday and persisting
through the coming week. Expect very dangerous surf conditions
with large waves, strong rip currents, and powerful shorebreak
through much of next week at all area beaches. Additionally, the
long period (15-20 seconds) will cause extensive wave run-up,
with the potential for extensive beach erosion, ocean overwash,
and coastal flooding. Details on the severity of impacts is
dependent on the eventual track, intensity, and size of Major
Hurricane Lee over the next several days.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...MS
AVIATION...JME/MS
MARINE...JME/MS
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 8, 3:08 AM EST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
408 AM EDT Fri Sep 8 2023
NCZ029-044>047-079>081-090>092-094-193-194-198-090815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
408 AM EDT Fri Sep 8 2023
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ196-203-205-090815-
East Carteret-Northern Outer Banks-Hatteras Island-
408 AM EDT Fri Sep 8 2023
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Powerful swell from Major Hurricane Lee will bring dangerous surf
conditions, including strong rip currents and large waves, to ENC
beaches through much of next week. There is potential for additional
impacts, including ocean overwash and coastal flooding, beginning
middle of next week as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-199-204-090815-
West Carteret-Coastal Onslow-Ocracoke Island-
408 AM EDT Fri Sep 8 2023
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Powerful swell from Major Hurricane Lee will bring dangerous surf
conditions, including strong rip currents and large waves, to ENC
beaches through much of next week. There is potential for additional
impacts, including ocean overwash and coastal flooding, beginning
middle of next week as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 8, 1:53 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
253 PM EDT Fri Sep 8 2023
NCZ090-081930-
Duplin NC-
253 PM EDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of northwestern Duplin
County through 330 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bowdens, or over Warsaw, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warsaw, Mount Olive, Bowdens, Beautancus, Faison, and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3512 7817 3514 7816 3519 7816 3518 7808
3519 7805 3519 7802 3518 7798 3517 7798
3517 7793 3494 7802 3495 7815 3508 7816
3509 7817
TIME...MOT...LOC 1853Z 196DEG 18KT 3503 7811
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Sep 8, 2:13 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
313 PM EDT Fri Sep 8 2023
NCZ090-081945-
Duplin NC-
313 PM EDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of southwestern Duplin
County through 345 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rose Hill, or 8 miles northwest of Wallace, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warsaw, Rose Hill, Bowdens, and Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3490 7815 3504 7815 3506 7816 3504 7798
3475 7802 3476 7819
TIME...MOT...LOC 1912Z 188DEG 17KT 3482 7810
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Sep 8, 2:39 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
339 PM EDT Fri Sep 8 2023
NCZ044-079-082015-
Greene NC-Pitt NC-
339 PM EDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of east central Greene
and central Pitt Counties through 415 PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winterville, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville, Winterville, Ayden, Bell Arthur, House, Bruce, Roundtree,
East Carolina University, Pitt Greenville Airport, Dowdy Ficklen
Stadium, Simpson, and Falkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3544 7729 3544 7751 3570 7756 3569 7725
TIME...MOT...LOC 1939Z 175DEG 15KT 3551 7740
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Sep 8, 2:49 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
349 PM EDT Fri Sep 8 2023
NCZ079-091-082015-
Greene NC-Lenoir NC-
349 PM EDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of southern Greene and
northwestern Lenoir Counties through 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walnut Creek, or near La Grange, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kinston, La Grange, Snow Hill, Dawson, Maury, Institute, Jason,
Lizzie, Kinston Regional Jetport, Hookerton, Castoria, and Shine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3534 7782 3538 7780 3540 7780 3542 7782
3545 7783 3556 7764 3538 7751 3519 7783
TIME...MOT...LOC 1949Z 230DEG 32KT 3531 7784
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
OJCSpecial weather statement, Sep 8, 2:59 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
359 PM EDT Fri Sep 8 2023
NCZ045-082045-
Washington NC-
359 PM EDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of central Washington
and southeastern Martin Counties through 445 PM EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plymouth, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plymouth, Hinson, Wenona, Pleasant Grove, Westover, Phelps Lake,
Mackeys, and Roper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3579 7641 3570 7671 3570 7673 3577 7681
3579 7679 3581 7680 3582 7678 3585 7678
3587 7674 3592 7672 3593 7670 3594 7669
3595 7670 3594 7671 3593 7674 3594 7674
3599 7666
TIME...MOT...LOC 1959Z 232DEG 11KT 3581 7673
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
8Special weather statement, Sep 8, 3:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
421 PM EDT Fri Sep 8 2023
NCZ029-044-082045-
Martin NC-Pitt NC-
421 PM EDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of north central Pitt
and western Martin Counties through 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
House, or 10 miles north of Greenville, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3582 7737 3580 7729 3568 7734 3570 7748
3577 7751 3580 7747 3580 7745 3581 7745
3581 7742 3583 7741 3583 7739
TIME...MOT...LOC 2021Z 187DEG 11KT 3573 7740
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RCF